It was not known to cause HIT (the molecule was too small for the known mechanism).
Dose labeling for morbidly obese patients was simple and straight forward compared to the low molecular weight heparins.
In contrast to unfractionated and low molecular weight heparins, its “full therapeutic dose” for acute coronary syndrome is low, equal to its DVT prophylactic dose, theoretically leading to lower bleeding risk in the treatment of ACS.
Well, as with all new drugs safety concerns have begun to emerge over time. Some new FDA warnings are reported here via Medscape:
…the potential for elevated activated partial thromboplastin time (aPTT) temporally associated with bleeding events. These events have been reported after administration of fondaparinux sodium injection, with or without concomitant administration of other anticoagulants.
Interesting. It’s a no brainer that anticoagulants will be associated with bleeding events, but fondaparinux isn’t supposed to alter the aPTT. (If it did in any predictable manner that would be an easy means of laboratory monitoring). I don’t know if it would help, but if an elevated aPTT is a harbinger of bleeding in patients on fondaparinux perhaps it should be monitored occasionally.
From the very first, of course, we knew about two unique features contributing to potential bleeding risk: the long half life, particularly in renal failure (absolute contraindication rather than adjustment recommendation for patients with creatinine clearance under 30) and the fact that there is no reliable reversal agent. I wonder how many of these bleeding events were associated with contraindicated use in patients with renal impairment. We’ll never know from these post-marketing reports.
The report also mentions increasing reports of a syndrome resembling HIT. This, as I noted above, is hard to understand mechanistically. When I linked to the first case report of this problem over a year ago I drew skeptical commentary. Now, though, the problem’s really on the radar screen.
The recommendations for dealing with this problem differ from the current algorithm for dealing with suspected HIT. Again from the Medscape report:
Any degree of thrombocytopenia should be monitored closely, and fondaparinux should be discontinued if platelet count decreases to less than 100,000/mm3.
Finally, there’s this little pearl:
Latex-sensitive individuals may have allergic reactions to the dry natural latex rubber in the needle guard of the prefilled syringe of fondaparinux sodium.
My summation? Arixtra isn’t the be-all and end-all. It is an interesting drug with some important niches.